Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#244091] of Michael C. Reed

Papers Published

  1. Nijhout, HF; Reed, MC; Anderson, DF; Mattingly, JC; James, SJ; Ulrich, CM, Long-Range Allosteric Interactions between the Folate and Methionine Cycles Stabilize DNA Methylation Reaction Rate (vol 2, pg 81, 2006), Epigenetics : official journal of the DNA Methylation Society, vol. 1 no. 3 (2006), pp. 115-115 [17998813]
    (last updated on 2017/12/15)

    Abstract:
    Several metabolites in the folate and methionine cycles influence the activities of distant enzymes involved in one-carbon metabolism. Many hypotheses have been advanced about the functional impact of these long-range interactions. Using both steady-state and fluctuation analyses of a mathematical model of methionine metabolism, we investigate the biochemical basis for several of these hypotheses. We show that the long-range interactions provide remarkable stabilization of the DNA methylation rate in the face of large fluctuations in methionine input. In particular, they enable the system to maintain methylation in the face of low and extremely low protein input. These interactions may therefore have evolved primarily to stabilize DNA methylation under conditions of methionine starvation. In silico experimentation allows us to evaluate the independent effects of various combinations of the long-range interactions, and thereby propose a plausible evolutionary scenario.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320